KNOXVILLE, Tenn. (WATE) — Fentanyl exposure has been a concern as many drug related deaths involve fentanyl. Today, the Tennessee Department of Mental Health and Substance Abuse Services (TDMHSAS) and Department of Health issued a statement to explain what to do in the case of fentanyl exposure.

A 2021 statistic from the Knox County Regional Forensic Center shared that the most frequent cause of drug-related deaths in 2021 was fentanyl and fentanyl analogs. The new guidance from TDMHSAS may help to reduce the frequency of these deaths.

Misinformation around fentanyl has caused many to believe that the drug can be absorbed through the skin. According to TDMHSAS, fentanyl and fentanyl analogs cannot be directly absorbed through the skin, except for through specialized transdermal patches dispensed through licensed pharmacists. The patches are specially formulated to increase the permeability of the skin to allow a small amount of fentanyl to be absorbed in approximately 3-13 hours. Proper disposal of these patches reduces the risk of children or pets coming into contact with the drug.

Additionally, TDMHSAS says that fentanyl powder dissolved in a liquid does not change the properties of the drug to allow it to penetrate the skin differently. The wet objects also do not pose an increased risk for an overdose caused by causal exposure.

For a fentanyl overdose to take place, the drug has to travel through the blood stream to the brain TDMHSAS said. Where accidental exposure that causes an overdose can happen is when the drug is accidentally introduced to the blood stream through touching the eyes, nose, or mouth or through open wounds. Cuts or wounds must be open and visible for fentanyl to be able to enter.

“It’s so important to separate fact from fiction when it comes to fentanyl because Tennesseans are dying of overdose by the thousands. It is our hope that these facts will help people who are struggling with opioid use reach to treatment if they need it and find a new life in recovery,” said TDMHSAS Commissioner Marie Williams.

The guidance provided states that if anyone believes that they have come into contact with fentanyl, they avoid touching their eyes, nose, or mouth, and proceed to wash their hands. If they begin to experience any adverse medical symptoms, they should seek medical treatment.

Symptoms of an opioid or fentanyl overdose includes pinpoint pupils, losing consciousness or falling sleep, slow and shallow breathing, choking or gurgling sounds, limp body, and pale, blue, or cold skin. If someone suspects an overdose, they should call 911 and administer naloxone (brand name Narcan) if it is available. It is crucial that the person who is overdosing is not left alone.

Symptoms that are not associated with opioid or fentanyl overdoses but still require medical attention include alertness, rapid heartbeat, hyperventilating, sweating, chills, and numbness in the fingers. These symptoms are more commonly associated with anxiety or a panic attack.

To learn more about fentanyl, overdose reversal, and how to save a life with naloxone, please reach out to the Regional Overdose Prevention Specialist who serves your area.  Additionally, you can find recorded trainings and information about fentanyl on our website at this link: TN.gov/behavioral-health/fentanyl.  If you or someone you love needs connection to addiction treatment services call or text the Tennessee REDLINE at 800-889-9789 for free and confidential referrals.